Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Lithium-Induced Orbitopathy

Lithium-Induced Orbitopathy Abstract Lithium carbonate has been used to treat manic-depressive illnesses since 1949. Its use is limited by many side effects.1,2 Exophthalmos has been reported with long-term lithium therapy and a proportion of these patients went on to develop clinical hypothyroidism.3 However, patients generally have few or no ocular complaints due to the drug. We describe an unusual case of a patient presenting with persistent chemosis and ultrasonographic evidence of enlargement of the extraocular muscles. Possible mechanisms associating extraocular muscle enlargement with lithium therapy are discussed. Report of a Case. —A 76-year-old woman presented with a 2-month history of increasingly gritty eyes. There was no significant ophthalmic or other medical history, except that she had been treated with lithium carbonate for manic depression during the previous 22 years. On examination, visual acuity was unimpaired. Conjunctival chemosis was present, more markedly on the left. Hertel exophthalmometry measured 19-mm right and left References 1. Yassa R, Saunders A, Nastase C, Camille Y. Lithium-induced thyroid disorders: a prevalence study . J Clin Psychiatry . 1988;49:1,14-16. 2. Myers DH, Carter RA, Burns BH, et al. A prospective study of the effects of lithium on thyroid function and on prevalence of antithyroid antibodies . Psychiatr Med . 1985;15:55-61. 3. Chaudri MA, Babbington PE. Lithium therapy and ophthalmic Graves disease . Br J Psychiatry . 1977;130:420-422.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Ophthalmology American Medical Association

Loading next page...
 
/lp/american-medical-association/lithium-induced-orbitopathy-Cij94AIvoM
Publisher
American Medical Association
Copyright
Copyright © 1992 American Medical Association. All Rights Reserved.
ISSN
0003-9950
eISSN
1538-3687
DOI
10.1001/archopht.1992.01080160030013
Publisher site
See Article on Publisher Site

Abstract

Abstract Lithium carbonate has been used to treat manic-depressive illnesses since 1949. Its use is limited by many side effects.1,2 Exophthalmos has been reported with long-term lithium therapy and a proportion of these patients went on to develop clinical hypothyroidism.3 However, patients generally have few or no ocular complaints due to the drug. We describe an unusual case of a patient presenting with persistent chemosis and ultrasonographic evidence of enlargement of the extraocular muscles. Possible mechanisms associating extraocular muscle enlargement with lithium therapy are discussed. Report of a Case. —A 76-year-old woman presented with a 2-month history of increasingly gritty eyes. There was no significant ophthalmic or other medical history, except that she had been treated with lithium carbonate for manic depression during the previous 22 years. On examination, visual acuity was unimpaired. Conjunctival chemosis was present, more markedly on the left. Hertel exophthalmometry measured 19-mm right and left References 1. Yassa R, Saunders A, Nastase C, Camille Y. Lithium-induced thyroid disorders: a prevalence study . J Clin Psychiatry . 1988;49:1,14-16. 2. Myers DH, Carter RA, Burns BH, et al. A prospective study of the effects of lithium on thyroid function and on prevalence of antithyroid antibodies . Psychiatr Med . 1985;15:55-61. 3. Chaudri MA, Babbington PE. Lithium therapy and ophthalmic Graves disease . Br J Psychiatry . 1977;130:420-422.Crossref

Journal

Archives of OphthalmologyAmerican Medical Association

Published: Apr 1, 1992

References